For those in the habit of researching a drug’s side effects online, it may be doing more harm than good.

A new study suggests patients who Google the negative side effects of a medication could be more likely to experience them.

A team of researchers in Toronto measured patient intolerance to common cholesterol-lowering drugs called statins in 13 countries across five continents. After recording the rates of intolerance, the scientists compared the data to the number of websites detailing the adverse effects of statins in each country’s native language.

They found a correlation between higher rates of patients reporting negative side effects in English-speaking countries such as Canada, the United States, United Kingdom, and Australia, with the number of available websites with information on the topic.

Dr. Baiju Shah, a senior scientist at Sunnybrook Health Sciences Centre in Toronto who led the study, referred to the findings as a kind of nocebo effect. Unlike a placebo effect, where patients believe a pill with no active ingredients helps their symptoms, the nocebo effect works in the opposite way.

“Where you’re taking a medication that probably does have some benefit, but when you go in with already preconceived ideas of bad things happening or negative effects of that, you’re more likely to experience those effects,” Dr. Shah told CTV Winnipeg on Wednesday.

Dr. Shah said it’s possible that people living in English-speaking countries have more access to information about the adverse effects of statins online, which makes them more likely to think about them and report them to their doctors.

The study’s authors said more research is needed to understand the psychology behind the nocebo effect, and to develop methods to offset it. Dr. Shah also advised patients to remember that they’re taking that medication for a reason.

“Always keep that at the forefront of your mind,” he said. “If you go in anticipating that those benefits are going to be there for you, then hopefully that will counteract some of the potential for negative things.”

The study “Does Googling lead to statin intolerance?” has been published in the International Journal of Cardiology.

With a report from CTV Winnipeg’s Michelle Gerwing